Alert archive / Alabama / River Flood Warnings in 2019
River Flood Warning 38, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Apr 18, 2019, 8:54 PM CDT for 4 counties in Alabama. It took effect at Apr 20, 2019, 12:07 PM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2019, 8:54 PM CDT (01:54 UTC)
- In effect from
- Apr 20, 2019, 12:07 PM CDT
- Expired
- Apr 20, 2019, 8:20 PM CDT
- In force
- 8 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Greene County, AL, Hale County, AL, Marengo County, AL, Sumter County, AL
The radar
The Birmingham radar (KBMX), 122 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Tombigbee River at Gainesville Lock and Dam (GNSA1). The gauge peaked at 100.89 ft at Apr 17, 2019, 9:00 PM CDT.
- Action stage
- 101 ft
- Minor stage
- 101 ft
- Moderate stage
- 110 ft
- Major stage
- 118 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02447026, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Apr 18, 6:27 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Apr 18, 6:27 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 627 PM CDT Thu Apr 18 2019 .UPDATE... For 00Z Aviation. && .DISCUSSION... As of 5 PM, a well-defined bow echo and MCV located in eastern MS will impact our western counties very soon. Radar velocities indicate the presence of a 70-80 kt rear-inflow jet capable of producing widespread damaging winds and short-lived tornadoes. This feature appears to be tracking generally along the I-59 corridor and may impact the Tuscaloosa and Birmingham areas within the next few hours. Storms are currently ahead of schedule with respect to short range model guidance, and slightly less instability may be realized near the northern end of the QLCS. However, due to strong pressure falls and upper-level dynamics, this well-organized activity will probably be maintained even with SBCAPE of 500 J/kg. Farther south, storms across far southeastern MS are a little less organized and are showing signs of slower forward movement. This may allow much higher dewpoints to advect northward tonight across East Alabama. The Enhanced Risk has been expanded northward to Interstate 20 in our eastern counties to account for this potential. Concern is growing for areas along and south of Interstate 85 from Montgomery to the AL/GA state line. This is where SBCAPE values have the best chance of reaching the 1000-1400 J/kg range before storms arrive. If this amount of instability is realized, effective storm relative helicity values of 400-500 m2/s2 will support a potential for strong tornadoes (EF2 intensity). 0-6 km shear vectors are supportive of a mixed mode of supercells and bowing line segments as the event unfolds overnight. Due to low confidence, we will refrain from messaging the potential for strong tornadoes in our products at this time and continue to monitor mesoscale trends. 87/Grantham && .AVIATION... 00Z TAF Discussion. Line of storms with strong winds is now at TCL and will affect BHM/EET before 01Z then will affect ASN/ANB before 03Z. TSRA will remain in the forecast through 08Z with SHRA persisting through around 10Z followed by VCSH at most terminals. Ceilings will become MVFR with the arrival of the convection this evening with most sites remaining IFR through 15Z Friday as the upper low moves across the area. Winds will remain out of the south/southwest 10-20 kt with gusts to 30 kt at times ahead and within the convective line. Winds will become west/northwest 10-20 kt overnight behind the line and into the morning hours on Friday. 05 && .FIRE WEATHER... Rain and storms will spread from west to east across Central Alabama this evening and overnight, as a cold front moves through the area. Storms could be strong to severe tonight, with 1.5 to 2 inches of rainfall expected across the area. Strong southerly winds tonight will become westerly and then northwesterly tomorrow. Speeds gradually decrease, with 20ft winds remaining at 8-12 mph through Friday afternoon. Low clouds and possibly localized fog is possible early Friday morning, with light rain showers or drizzle possible through the day. Drier air will spread into the area by the weekend, with RH values falling into the 30 percent range Saturday and Sunday afternoons. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 55 56 42 60 42 / 100 70 50 20 0 Anniston 56 58 42 61 43 / 100 70 50 20 0 Birmingham 54 55 43 63 46 / 100 70 40 10 0 Tuscaloosa 53 58 43 67 45 / 100 60 30 10 0 Calera 54 56 43 64 45 / 100 70 40 10 0 Auburn 60 61 44 61 44 / 100 60 30 20 0 Montgomery 58 60 44 66 45 / 100 60 30 10 0 Troy 60 61 44 65 43 / 100 60 30 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 18, 4:44 PM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 444 PM CDT Thu Apr 18 2019 ALZ011>015-017>050-200045- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 444 PM CDT Thu Apr 18 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Tonight. Tornadoes and damaging winds up to 60 mph are possible through 5 am for all of Central Alabama. Rainfall will be 1 to 3 inches overnight and these rain amounts may lead to localized flooding. Ahead of the line of thunderstorms, breezy conditions are expected with wind speeds of 15 to 25 mph with gusts to 35 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Minor flooding is expected to continue along the Tombigbee River basin through at least Monday. Please refer to river warnings and statements for specific details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be needed tonight.
In the hours before
Local storm report, Apr 18, 8:42 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
842 PM CDT THU APR 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 1 W VULCAN PARK 33.49N 86.81W
04/18/2019 JEFFERSON AL EMERGENCY MNGR
TREES DOWN ALONG 17TH AVE S IN DOWNTOWN
BIRMINGHAM, AL.
&&
MWLocal storm report, Apr 18, 8:43 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
843 PM CDT THU APR 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG 1 NE MIDFIELD 33.47N 86.90W
04/18/2019 JEFFERSON AL EMERGENCY MNGR
TREE DOWN ALONG MEADOW LANE IN BIRMINGHAM,
AL.
&&
MWLocal storm report, Apr 18, 8:46 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
846 PM CDT THU APR 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG 2 SE ARKADELPHIA 33.85N 86.90W
04/18/2019 BLOUNT AL EMERGENCY MNGR
SEVERAL TREES DOWN ON ARKADELPHIA RD IN
HAYDEN, AL.
&&
MWLocal storm report, Apr 18, 8:47 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
847 PM CDT THU APR 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM TSTM WND DMG 2 NW HAVANA 32.91N 87.64W
04/18/2019 HALE AL EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
NW HAVANA. A FEW TREES BLOWN DOWN NEAR
HAVANA JUNCTION.
&&
MALLocal storm report, Apr 18, 8:50 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
850 PM CDT THU APR 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM TSTM WND DMG 1 NE CLOVERDALE 33.61N 86.71W
04/18/2019 JEFFERSON AL EMERGENCY MNGR
TREES AND POWER LINES DOWN ALONG MEG DR IN
BIRMINGHAM, AL.
&&
MWLocal storm report, Apr 18, 8:51 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
851 PM CDT THU APR 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND DMG 4 NW STAR 33.71N 88.23W
04/18/2019 LAMAR AL EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 4
NW STAR. TREES BLOWN DOWN NEAR NEBO ROAD.
&&
MALThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:16 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 63 min |
| Apr 18, 7:32 PM CDT | Severe Thunderstorm Warning | BMX | Blount, St. Clair | 57 min |
| Apr 18, 7:41 PM CDT | Areal Flood Advisory | BMX | Lamar, Marion | 3 hr |
| Apr 18, 7:52 PM CDT | Special Weather Statement | BMX | Coosa, Talladega | 53 min |
| Apr 18, 8:02 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 60 min |
| Apr 18, 8:09 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 66 min |
| Apr 18, 8:43 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes, Montgomery | 62 min |
| Apr 18, 8:58 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo | 47 hr |
| Apr 18, 9:20 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Montgomery, Pike | 35 min |
| Apr 19, 12:20 AM CDT | Special Weather Statement | BMX | Elmore, Lowndes, Montgomery | 55 min |
| Apr 19, 1:15 AM CDT | Special Weather Statement | BMX | Bullock, Elmore, Macon, Montgomery, Tallapoosa | 60 min |
| Apr 19, 1:23 AM CDT | Special Weather Statement | BMX | Pike | 67 min |
| Apr 19, 2:33 AM CDT | Special Weather Statement | BMX | Bullock, Chambers, Lee, Macon, Russell | 57 min |
| Apr 19, 3:38 AM CDT | River Flood Warning | BMX | Sumter | 7 hr |
| Apr 19, 4:05 AM CDT | Areal Flood Advisory | BMX | Lee, Macon | 3 hr |
| Apr 19, 5:37 AM CDT | Special Weather Statement | BMX | Russell | 23 min |
| Apr 19, 1:57 PM CDT | River Flood Warning | BMX | Chambers, Elmore, Macon, Randolph, Tallapoosa | 6 hr |
| Apr 19, 3:45 PM CDT | River Flood Warning | BMX | Elmore, Montgomery | 3 days |
Nearby
River Flood Warnings in Alabama, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.